Florida, 2017Rip Current in Florida, October 15, 2017
October 15, 2017 · NWS JAX · 1 event in 1 county or zone
Strong onshore flow and high astronomical tides produced a moderate risk of rip currents along the local coast.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong onshore flow and high astronomical tides produced a moderate risk of rip currents along the local coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Oct 15, 7:56 AM EST, 4 hours 54 minutes earlier.
Area forecast discussion, Oct 15, 7:56 AM EST, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
856 AM EDT Sun Oct 15 2017
.UPDATE...
Easterly steering flow will push weakening coastal trof onshore
this afternoon and still expect Scattered showers and isolated
thunderstorms as daytime temps remain above normal into the middle
to upper 80s. Lingering warm air aloft around -5C at 500mb will
limit instability and any severe weather threat, but slow storm
motion towards the West at 10 mph or less will still bring some
brief/locally heavy rainfall with any deeper convection that
develops. Tonight will feature dissipating clouds and showers
during the early evening hours and the development of areas of
dense fog over inland areas overnight with some potential for
widespread enough conds that dense fog advisories may be needed
towards morning, due to near calm winds and very moist low level
conditions. Lows still well above normal with upper 60s inland and
lower 70s near the coast.
&&
.AVIATION...
Range of LIFR CIGS/VSBYS inland at VQQ/GNV to VFR/MVFR CIGS at the
coast. Conds will improve inland this morning but daytime heating
will produce Cumulus with MVFR CIGS in the 2000-3000 ft range this
afternoon with continued chance of showers and VCSH will seem
probable at most sites but TSTM chances remain too low to include
for now. Moderate to High chances of IFR/LIFR FOG late tonight at
inland TAF sites and will address in the next TAF package.
&&
.MARINE...
E/NE winds at 10-15 knots and seas 3-6 ft will subside slowly
tonight as winds veer around to the S/SE and weaken to 5-10 knots
and likely will not need SCEC headlines with the afternoon
package.
Rip Currents: Moderate risk continues with morning surf/breakers
in the 2-4 ft range at local beaches.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 87 67 84 57 / 0 10 60 30
SSI 83 71 84 66 / 20 20 60 60
JAX 85 70 86 67 / 30 20 50 60
SGJ 83 73 84 71 / 30 20 30 70
GNV 88 69 87 67 / 30 10 40 60
OCF 88 70 88 69 / 30 10 40 60
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory until 6 AM EDT Monday for Putnam.
GA...None.
AM...None.
&&
Hess/Corless
Hazardous weather outlook, Oct 15, 4:14 AM EST, 8 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
514 AM EDT Sun Oct 15 2017
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-160900-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
514 AM EDT Sun Oct 15 2017
...MODERATE RISK OF RIP CURRENTS...
...MINOR TIDAL FLOODING CONTINUES WITHIN ST. JOHNS RIVER BASIN...
This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.
.DAY ONE...Today and Tonight...
An elevated rip current risk is expected to continue at
the northeast Florida beaches on Monday.
Isolated thunderstorms are possible this afternoon across
inland portions of northeast Florida and extreme southeast
Georgia.
A Moderate Risk of rip currents at area beaches due to an
onshore flow and an easterly ground swell.
Areas of late night and early morning fog are possible both
early this morning and later tonight especially across inland
areas. The fog may be locally dense in a few spots.
Minor tidal flooding will continue within the St. Johns River
basin at times of high tide across Putnam County.
.DAYS TWO THROUGH SEVEN...Monday through Saturday...
A strong cold front will push through the area bringing a
chance of thunderstorms Monday afternoon into Monday Night
and mainly along the northeast Florida coast Tuesday.
A Small Craft Advisory and may be needed for the coastal waters
late Monday night through Friday as a strong surge of northeast
winds is expected in the wake of the cold front. Gusts to gale
force will be possible Monday Night through Tuesday Night.
The moderate to strong northeast flow that begins Monday night
and continues through mid week along the coast will contribute to
periods of high surf...possible minor flooding and beach erosion
during high tide...and a High Risk of rip currents.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.
Rip Current, Coastal Duval
- When
- October 15, 12:50 PM EST
- Where
- Coastal Duval forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Lifeguard
- Coordinates
- 30.335, -81.648 (the zone’s center; the record gives no point)
A teen visiting from Guatamala drowned at Jacksonville Beach from a rip current. Surf was about 3-4 ft. Ocean rescue reported multiple rip current rescues over the weekend.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in New York, October 15, 2017$670,000 · 57 kt wind · 74 events
- Damaging Winds in New York, October 15, 2017$340,000 · 50 kt wind · 10 events
- Damaging Winds in Pennsylvania, October 15, 2017$15,000 · 52 kt wind · 6 events
- Damaging Winds in New York, October 15, 201750 kt wind · 8 events
- Flash Flooding and Flooding in Puerto Rico, October 15 to 16, 20177 events
- Marine Thunderstorm Winds in Lake St. Clair, October 15, 201750 kt wind · 5 events
- Lakeshore Flood and Hail in Michigan, October 15, 2017$8,000 · 1 in hail · 4 events
- Damaging Winds in Michigan, October 15, 201750 kt wind · 3 events
- Marine Thunderstorm Winds in Lake Ontario, October 15, 201752 kt wind · 3 events
- Waterspouts in Gulf of Mexico, October 15, 20172 events
- Marine Thunderstorm Winds in Lake Erie, October 15, 20172 events
- High Wind in Montana, October 15, 201752 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721660.